MAUDE Adverse Event Report: STRYKER GMBH DRILL, AO T2 Ø4,2X340 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH DRILL, AO T2 Ø4,2X340 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 18064260
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/30/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation is completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
As reported: "the drill made contact with the nail during drilling and broke off.".
 
Additional Manufacturer Narrative
Please note the correction to d4 gtin.The reported condition could be confirmed as the drill bit was returned broken.The device inspection revealed the following: as received condition the device is broken off at the crossover to the shaft and the drill bit.Both fragments were returned for evaluation.The breakage surface reveals typical characteristics of a brittle fracture (relatively smoother surface at the center than at the edges without any plastic deformation).In addition, small nicks and dents at the cutting flutes can be observed, confirming the reported contact between the drill and the nail.Therefore, the appearance of the fracture zone shows that mechanical overload by applying excessive torsional force, most likely caused by metallic contact with the nail, did lead to the breakage of the drill bit.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to be user related.The appearance of the fracture zone shows that a mechanical overload by applying excessive torsional force, most likely caused by metallic contact with the nail, did lead to the breakage of the drill bit.As a reminder, the instructions for use state the following: « avoid drilling into metal implants with bone drills.The implants could be critically weakened and break under load and the drill could be damaged.» if more information is provided, the case will be reassessed.
 
Event or Problem Description

Brand Name
DRILL, AO T2 Ø4,2X340 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
cécile lefeuvre
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key21470245
Report Number0008031020-2025-00358
Device Sequence Number11615443
Product Code LXH
UDI-Device Identifier04546540196767
UDI-Public(01)04546540196767(17)280831(10)K1776A3
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/29/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number18064260
Device Lot NumberKU166947
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/18/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/30/2025
Supplement Date Received by Manufacturer04/03/2025
Initial Report FDA Received Date02/26/2025
Supplement Report FDA Received Date04/29/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/05/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexFemale